Kolkata, May 23 (FN Representative) Heavy intake of steroids with no vitamin and immune supplementation has led to further deterioration of, health of Covid19 recovered patients. They are reporting back to hospitals with complaints of black fungus, urinary tract infection, recurrent diarrhea and compromised lung-functioning, Visiting Professor at the Kolkata based West Bengal University of Health Sciences, School of Public health Dr Naresh Purohit told. Acclaimed Epidemiologist Dr. Purohit said that the focus has been to save life. In the bargain, there has been indiscriminate use of steroids. If one did not work, another was tried. No set protocol is being followed in the second wave. Due to this, a range of side-effects are evident.
Dr Purohit pointed that antibiotics and steroids are Schedule H drugs but are delivered freely.The highest use of steroids namely dexamethasone and methylprednisolone is observed in the second wave. After the schedule of treatment went viral on social media, these medicines were dispensed without prescription at pharmacies. Antibiotics and steroids have been overused and many patients have opted for self-treatment. He averred that this irrational use of steroids has led to a range of side-effects. In many districts of West Bengal, the government medical tool kit has steroid methyl prednisolone, which is given after five days if symptoms of fever, body pain, fatigue, cough and cold do not disappear. Improper use of steroids also includes stopping it suddenly, rather than tapering off. This affects one’s health. The sugar levels in borderline patients have flared up and most of them are not aware.
Executive Member of the National Integrated Disease Surveillance Programme , Dr Purohit observed that during and after treatment, the protocols for improving the immunity to ensure overall recovery are not being followed by these patients. Noted Infectious disease expert stated that disturbance is noted in gut flora among recovered patients, leading to lack of appetite, diarrhea, nausea, acid reflux, vomiting of blood and other gastrointestinal problems. People are not willing to acknowledge self-medication and it requires strict questioning to understand their treatment regime. Further medications can lead to drug interactions. He averred that In the last one week, hospitals in Kolkata have reported not only getting patients with complaints of black fungus but also of gum infections, recurrent diarrhea, urinary tract infection and other problems in the gastro-intestinal tract.